Lamictal Rash: Signs, Treatment, and Possible Complications

Lamictal, an anti-seizure drug, is likely to cause a side effect known as a Lamictal rash.

A rash might signal a severe condition.

An anti-seizure drug that is commonly prescribed is Lamictal. However, this drug is likely to cause a side effect known as a Lamictal rash which may result in fatal complications. So, how can this be prevented and what are the risk factors for getting this rash?

What is a Lamictal Rash?

A rash that appears within eight weeks of Lamictal treatment is known as Lamictal rash. Lamictal is one of the commonly prescribed medications for seizures. Other than being an anti-seizure drug, it is used for the treatment of bipolar disorders as well. While a Lamictal rash usually goes away after the medication is discontinued, around 1.3 percent of individuals taking the drug are likely to experience complications linked to the outbreak.

If the rash appears with other signs, then it could likely be an indication of toxic epidermal necrolysis, a drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome, or Stevens-Johnson syndrome. Since there is no way for an individual to distinguish a severe or benign Lamictal rash, it is advised that the medication be discontinued at once.

Symptoms

Doctors are the only individuals who can properly distinguish a severe or benign Lamictal rash. Nonetheless, an individual taking Lamictal must be wary of the symptoms of the outbreak, especially if it is caused by the medication or a sign of something life-threatening.

  • Fever
  • General Malaise (Feeling Unwell)
  • Hives
  • Itchy Skin
  • Red Blisters on Mouth or Face
  • A Cough
  • Body Aches
  • Flu-Like Symptoms
  • Inflammation, Swelling, and Redness Around or in the Eyes
  • Painful Blisters
  • Peeling Skin
  • Swollen Lymph Nodes

 Severe symptoms of a Lamictal rash manifest within five days to eight weeks upon starting Lamictal.

Risk Factors

Certain factors heighten the risk for a Lamictal rash. Such factors include the following.

  • Past Reactions: an individual who has experienced an adverse reaction to other anti-seizure medications in the past is likely to react to Lamictal as well.
  • Rapid Escalation of Dosage: the side effect might develop if an individual quickly takes high doses of the drug.
  • High Starting Dose: if the first dosage is too high, then an individual is likely to manifest a Lamictal rash.
  • Medication Interaction: other medications that treat epilepsy, migraine headaches, bipolar disorder, particularly valproate is likely to react with Lamictal and result in a rash.
  • Age: children are at a heightened risk of getting a Lamictal rash.

Complications

A rash caused by Lamictal is treated primarily by discontinuing the drug, especially if the rash is mild. However, in some cases, a rash may likely be a signal of an underlying medical disorder. Two severe complications, toxic epidermal necrolysis, and Stevens-Johnson Syndrome affect 0.04 percent of individuals who are taking Lamictal. The appearance of severe rashes after a Lamictal dose might indicate the following complications.

1. DRESS Syndrome

It is a rare side effect caused by drugs, and until today, it needs further study and research. Any drug aside from Lamictal can lead to DRESS syndrome. For some doctors, genetics plays a part in the development of DRESS. Other than genetic factors, viruses like Epstein-Barr that lead to mono could also heighten the risk for DRESS syndrome.

Furthermore, this condition causes various symptoms, specifically flu-like symptoms, since the body produces excessive amounts of white blood cells. When DRESS syndrome is left untreated, it is likely to result in heart or liver failure. It is also a life-threatening condition in approximately 10 percent of individuals afflicted.

2. Stevens-Johnson Syndrome

It is another severe and rare reaction to Lamictal. Approximately 50 percent of individuals diagnosed with Stevens-Johnson Syndrome is linked to medications. However, it could also be a result of vaccinations and infections. Symptoms of this condition include the following.

  • Cough
  • Rash Affecting Ten Percent of the Body
  • Flu-Like Symptoms
  • Purple Blisters
  • Swollen and Red Eyes

If this condition receives no medical treatment, then it will likely result in vision loss as well as burn-like damages to the mucous membranes and the skin. It is also life-threatening.

3. Toxic Epidermal Necrolysis

Another severe reaction which results in the skin peeling off is known as toxic epidermal necrolysis. Such a condition results in severe infections, and its other symptoms include the following.

  • Fever
  • Irritation of the Eyes
  • Painful and Peeling Skin
  • Red Areas on the Skin That Quickly Spreads

The symptoms mentioned above mimic that of burns. Despite early treatment, toxic epidermal necrolysis is life-threatening and may result in death in ten percent of individuals afflicted with it.

Treatment

Depending on the gravity of the rash and its accompanying symptoms, Lamictal is usually discontinued.

Toxic Epidermal Necrolysis

Apart from immediately discontinuing the drug, this condition requires swift hospitalization. The individual needs isolation from other patients to prevent infection, IV antibiotics, immune therapy, or IV fluids. Moreover, treatment wholly depends on the symptoms manifested by the individual. Early treatment is important since this disease progresses at a fast rate.

DRESS Syndrome

Treating this condition needs medications that suppress an individual’s corticosteroids and immune system. Furthermore, it requires supportive therapies done only at a hospital. Additional treatments are also given for possible complications like liver, kidney, or heart failure.

Stevens-Johnson Syndrome

Much like toxic epidermal necrolysis, hospitalization is required for this condition. Medications targeting the immune system are commonly prescribed. However, the best treatment strategy for Stevens-Johnson Syndrome has yet to be discovered. Managing and treating symptoms as they manifest is usually the primary goal of care.

When to Seek Medical Attention?

Any reaction to a prescription or non-prescription medication requires immediate consultation with a doctor. Take note that in the early stage of a life-threatening complication, a rash is one of the first signs. Thus, you must always inform your primary physician about signs and symptoms experienced when taking medications.

When taking Lamictal or other medications, it is advisable to head to the emergency room at once if the following symptoms are experienced.

  • Changes in Vision
  • Flu-Like Symptoms
  • High fever
  • Peeling Skin

Delaying treatment is likely to lead to a fatality. So, it is always recommended to seek medical attention for any severe or minor drug reaction.

Leave a Reply

Your email address will not be published. Required fields are marked *